Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 173, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2004, 7:43 PM EST for Elkhart County, Indiana. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 7:43 PM EST (00:43 UTC)
- Expired
- Aug 9, 2004, 9:00 PM EST
- In force
- 77 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:30 PM EST | TSTM WND DMG | Goshen, IN | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 100043
SVRIWX
INC039-100200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EST MON AUG 9 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELKHART COUNTY IN INDIANA
* UNTIL 900 PM EST
* AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES WEST OF ELKHART...MOVING EAST AT 30
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
WAKARUSA
NAPPANEE
ELKHART
BRISTOL
SIMONTON LAKE
DUNLAP
GOSHEN
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4176 8574 4175 8572 4175 8567 4146 8567
4146 8583 4145 8584 4144 8606 4176 8607
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:48 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 9, 6:48 PM EST, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 648 PM EST MON AUG 9 2004 .AVIATION... FEW CHANGES TO GOING FORECASTS. PRIMARY CONSIDERATION WAS TO GO WITH STRONGER TEMPO GROUP AT OUTSET FOR TSRA AT KSBN. CONVECTION BEGINNING TO INITIATE AHEAD OF SURFACE FRONT IN REGION OF HIGHER LOW LEVEL THETA E AIR WITH MUCAPES NEAR 2500 J/KG. WHILE TRENDS WILL HAVE TO BE MONITORED GIVEN THE LACK OF EXTREME INSTABILIY/JET DYNAMICS CONVECTION MAY BE MORE DIURNAL IN NATURE AND NOT ENOUGH COVERAGE/ORGANIZATION AS YET TO INCLUDE STRONGER THAN VCTS AT KFWA. && .SHORT TERM... TODAY AND TONIGHT...MONITORING SATELLITE AND RADAR TRENDS FOR TSRA DEVELOPMENT ALONG PRE-FRONTAL TROUGH AND SURFACE COLD FRONT THIS AFTERNOON. SURFACE BASED INSTABILITY SLOWLY INCREASING BUT NOT OVERLY IMPRESSIVE WITH DEWPOINTS IN THE LOWER 60S AND TEMPS JUST REACHING THE LOWER 80S. INITIAL TROUGH AND MIXING HAVE RESULTED IN SOUTHWEST SURFACE WINDS AND THIS APPEARS TO HAVE REDUCED SURFACE CONVERGENCE ALONG SOUTHERN END OF COLD FRONT. OUR AREA ALSO IS ON THE RIGHT FRONT ENTRANCE REGION OF UPPER JET. THESE TWO FACTORS COUPLED WITH A POSSIBLE WEAK CAPPING INVERSION SEEM TO BE THE LIMITING FACTORS ON CONVECTION THIS AFTERNOON. TOWERING CUMULUS ON SATELLITE ALONG FRONT FROM WISCONSIN TO NORTHERN ILLINOIS IS STEADILY MARCHING EAST. WILL BE WATCHING TO SEE IF THIS EVENTUALLY DEVELOPS INTO LINE OF TSRA. WILL BE CONTINUING CHANCES FOR TSRA AND SVR WORDING THIS EVENING AS MID LEVEL 50KT SPEED MAX ACCOMPANIES SURFACE FRONT BRINGING SEVERE WIND THREAT WITH ANY THUNDERSTORMS. NEXT FORECAST CHALLENGE WILL BE CLOUD COVER BEHIND FRONT. COLD AIR ADVECTION BEGINS OVERNIGHT AND CONTINUES TUESDAY. WILL LIKELY SEE ONLY SCATTERED CLOUDS BEHIND FRONT TONIGHT BUT THEN SHOULD SEE RAPID CUMULUS DEVELOPMENT TUESDAY MORNING WITH COLD AIR ADVECTION AND SURFACE HEATING. BEST CHANCE FOR INSTABILITY SHOWERS APPEARS TO BE JUST NORTH OF OUR AREA TUESDAY AFTERNOON. CANNOT RULE OUT SHOWERS CLIPPING NORTHERN COUNTIES BUT CURRENT THOUGHTS ARE TO HOLD ONTO DRY FORECAST FOR NOW. GOING TEMPERATURES LOOK GOOD BUT DID DROP A FEW DEGREES GIVEN BKN-OVC CLOUD COVER EXPECTED IN AFTERNOON. && .LONG TERM... TUESDAY NIGHT THROUGH MONDAY...UNSEASONABLY COOL PATTERN SETTING UP INTO THE WEEKEND. STRONG VORT MAX UPSTREAM SHOULD TRACK ACROSS LOWER MICHIGAN LATE TUESDAY NIGHT OR EARLY WEDNESDAY. COULD BE SOME SHOWERS LATE TUESDAY NIGHT INTO FAR SW LOWER MI AND FAR N INDIANA. HOWEVER...WILL KEEP SHOWERS OUT UNTIL WEDNESDAY MORNING GIVEN PREFERENCE OF THE SLOWER GFS/NGM OVER THE ETA IN THE LOW ZONAL PATTERN WITH UPSTREAM BLOCK. THIS TIMING WOULD BRING THE SYSTEM INTO THE AREA WEDNESDAY MORNING. WEDNESDAY THROUGH FRIDAY SHOULD HAVE THE SAME BASIC PATTERN... ANY BREAKS IN THE CLOUDS THAT DEVELOP OVERNIGHT SHOULD QUICKLY FILL IN AFTER SUNRISE AS PLENTY OF MOISTURE WILL REMAIN TRAPPED BELOW THE INVERSION. HAVE LOWERED TEMPERATURES 1-5 DEGREES DURING THE SECOND HALF OF THE WEEK GIVEN NCEP MODELS STILL HOLDING ONTO VERY COLD LOW LEVEL TEMPS WITH UPSTREAM BLOCK. 850 MB TEMPS COLDEST FROM WEDNESDAY AFTERNOON INTO FRIDAY MORNING...SO HAVE LOWER TEMPS...ESPECIALLY HIGH TEMPS. HAVE GONE 1-2 DEGREES ABOVE RECORD LOWEST HIGHS FOR SBN/FWA...WHICH APPEARS REASONABLE WITH THIS PATTERN. WILL KEEP SATURDAY THROUGH MONDAY DRY WITH A GRADUAL WARMING TREND AS UPPER TROF FINALLY MOVES EAST. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, Aug 9, 3:25 AM EST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 325 AM EST MON AUG 9 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100824- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 325 AM EST MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE ACROSS NORTHERN ILLINOIS TODAY... AND ACROSS SOUTHERN MICHIGAN... NORTHERN INDIANA... AND WESTERN OHIO TONIGHT. THE STORMS WILL MOVE EAST AROUND 30 MPH AND SOME MAY CONTAIN LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Aug 9, 7:39 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 PM EST MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 3 N SOUTH BEND 41.72N 86.27W
08/09/2004 1.00 INCH ST. JOSEPH IN TRAINED SPOTTER
JUST NORTH OF THE TOLL ROAD
0734 PM TSTM WND GST 3 N SOUTH BEND 41.72N 86.27W
08/09/2004 65 MPH ST. JOSEPH IN AMATEUR RADIO
60 TO 70 MPH WIND GUSTS JUST NORTH OF TOLL ROAD
&&
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:27 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 48 min |
| Aug 9, 9:10 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 65 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.